Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Wichita, KS

May 25, 2018Barton County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2018, 12:44 AM CDT for Barton County, Rice County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 12:44 AM CDT (05:44 UTC)
Expired
May 25, 2018, 1:45 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Barton County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 12:58 AM CDTHAIL 0.881 E Great Bend, KS
May 25, 1:00 AM CDTTSTM WND GST 50Great Bend, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS53 KICT 250544
SVRICT
KSC009-159-250645-
/O.NEW.KICT.SV.W.0095.180525T0544Z-180525T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1244 AM CDT FRI MAY 25 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rice County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 145 AM CDT

* At 1244 AM CDT, a severe thunderstorm was located near Great Bend,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Great Bend, Lyons, Hoisington, Ellinwood, Claflin, Chase, Bushton,
  Geneseo, Raymond, Frederick, Great Bend Airport, Cheyenne Bottoms
  and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 9886 3852 9813 3826 9815 3826 9891
TIME...MOT...LOC 0544Z 272DEG 33KT 3842 9881 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
3 follow-up statements
547 
WWUS53 KICT 250602
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
102 AM CDT FRI MAY 25 2018

KSC009-159-250645-
/O.CON.KICT.SV.W.0095.000000T0000Z-180525T0645Z/
Rice KS-Barton KS-
102 AM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN RICE AND SOUTHEASTERN BARTON COUNTIES...

At 102 AM CDT, a severe thunderstorm was located just west of 
Ellinwood, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Great Bend, Lyons, Hoisington, Ellinwood, Claflin, Chase, Bushton,
Geneseo, Raymond, Frederick, Cheyenne Bottoms and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9813 3826 9815 3826 9883 3853 9878
TIME...MOT...LOC 0602Z 271DEG 31KT 3838 9862 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
969 
WWUS53 KICT 250620
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
120 AM CDT FRI MAY 25 2018

KSC009-159-250645-
/O.CON.KICT.SV.W.0095.000000T0000Z-180525T0645Z/
Rice KS-Barton KS-
120 AM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN RICE AND SOUTHEASTERN BARTON COUNTIES...

At 119 AM CDT, a severe thunderstorm was located near Ellinwood,
moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lyons, Ellinwood, Claflin, Chase, Bushton, Geneseo, Raymond,
Frederick and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9813 3826 9815 3826 9859 3853 9855
TIME...MOT...LOC 0619Z 275DEG 28KT 3835 9847 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
961 
WWUS53 KICT 250643
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
143 AM CDT FRI MAY 25 2018

KSC009-159-250653-
/O.EXP.KICT.SV.W.0095.000000T0000Z-180525T0645Z/
Rice KS-Barton KS-
143 AM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE AND
SOUTHEASTERN BARTON COUNTIES WILL EXPIRE AT 145 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3852 9813 3826 9815 3826 9859 3853 9855
TIME...MOT...LOC 0643Z 272DEG 33KT 3834 9819 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:54 PM CDT, 50 minutes earlier.

Area forecast discussion, May 24, 11:54 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1154 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 253 PM CDT Thu May 24 2018

Tonight-Friday morning:
Convection this evening is complicated by MCV moving across
forecast area at this time. Anticipate that storms associated with
MCV will persist into the evening in southeast KS. Storms in
western KS will eventually work into central KS but weaken. Best
chance/coverage of storms by late night/early Friday will be NE of
area in the better moisture transport/baroclinic zone. However
moisture axis and weak moisture transport lingers across most of
forecast area, and suspect there will be isolated showers/
thunderstorm sprinkled across the entire at daybreak. Virtually
all models increase precipitation chances in southeast KS during
the morning which then linger into the afternoon.

Friday afternoon-Friday evening:
Highs on Friday should be suppressed by lingering precipitation
and clouds/while far western sections are warmer duration to
increased insolation. Anticipating storms will linger/expand
Friday afternoon with potential boundary across the area. Strong-
severe storms are possible, but this would require clearing and
heating to develop instability and not sure if that will happen. A
weak boundary or two is probable, but location is problematic to
focus chances for rain.

Saturday-Sunday:
Stray afternoon storms possible on Saturday in southeast KS,
otherwise dry and warmer conditions are expected as upper ridge
moves across the area. Heat indices should stay out of the triple
digits, although mid-upper 90s are probable. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 253 PM CDT Thu May 24 2018

Western trough shifts east and weakens this period. With mainly
weak and diffluent upper flow, will have multiple chances for
western KS storms to and drift into the area. In addition, low
level moisture will remain in place for much of this period, so
isolated storms also possible in peak heating, especially in
southeast KS. Temperatures could trend warmer with subsequent
updates, but low level moisture could also suppress maxes and
initialization grids looked reasonable for a first guess.
-Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1146 PM CDT Thu May 24 2018

Main concern will be convective trends overnight.

Cluster of storms that developed over northwest KS has tracked
into central KS and is continuing to track east and shows no signs
of stopping. KSLN looks to be the next site impacted with 40-50mb
winds and heavy rain. Confidence in storms affecting other sites
are much lower, so will run with a VCTS for now. If this area
holds together it would make it into southeast KS by around
10-11z, and KICT after 08z. After this activity pushes east, not
very confident we'll see much in the way of storms as we get into
some subsidence. The exception maybe any outflow boundaries that
are floating around.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  89  67  95 /  20  20  20   0
Hutchinson      66  92  65  95 /  20  20  20   0
Newton          66  88  66  95 /  20  20  20   0
ElDorado        64  86  66  92 /  30  20  20  10
Winfield-KWLD   67  85  66  93 /  20  30  20  10
Russell         65  93  63  95 /  50  20  10   0
Great Bend      64  92  63  94 /  50  20  10   0
Salina          67  94  66  97 /  40  20  10   0
McPherson       66  92  65  96 /  30  20  20   0
Coffeyville     67  83  67  91 /  50  40  30  20
Chanute         65  82  66  91 /  50  30  30  20
Iola            65  82  66  91 /  50  20  30  20
Parsons-KPPF    66  83  67  91 /  50  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RBL
Hazardous weather outlook, May 24, 8:21 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
821 PM CDT Thu May 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
821 PM CDT Thu May 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will linger into this evening for southeast Kansas.
Brief heavy rain and gusty winds are expected with the stronger
storms.

Storms that develop over western Kansas will move east into central
Kansas later tonight. There is a small chance that these will be
severe, mainly across Russell and Barton counties. The threat would
be damaging winds. Storms could continue to develop and move across
the remainder of the area through daybreak, most likely west of
I-35. Locally heavy rain and isolated wind gusts to 50 mph are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will likely linger well into Friday over mainly southern and
southeast Kansas. Isolated storms are also possible Saturday
afternoon in southeast Kansas, and Sunday evening in central
Kansas. A few strong storms are likely and an isolated severe storm
is possible. Heavy rain and gusty winds are the primary threat.

There will also be periodic chances for storms from late Monday
night through Wednesday. While widespread severe weather is not
expected, a handful of strong to severe storms remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, May 24, 11:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1128 PM CDT THU MAY 24 2018

KSZ032-033-047-048-050-250500-
Ellsworth KS-Rice KS-Russell KS-Lincoln KS-Barton KS-
1128 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Southeastern Russell County in central Kansas...
  Lincoln County in central Kansas...
  Barton County in central Kansas...

* Until midnight CDT

* At 1125 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 7 miles north of Sylvan Grove to 5 miles
  northwest of Great Bend...and moving east at 30 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Great Bend, Ellsworth, Hoisington, Ellinwood, Wilson, Claflin,
  Kanopolis, Lincoln, Chase, Holyrood, Bushton, Sylvan Grove,
  Geneseo, Dorrance, Beverly, Lorraine, Barnard, Susank, Frederick
  and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 9841 3920 9793 3888 9793 3830 9828
      3830 9903
TIME...MOT...LOC 0428Z 261DEG 39KT 3912 9838 3843 9887

VAUGHAN
Local storm report, May 24, 11:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     ELLSWORTH               38.74N 98.23W
05/24/2018  M48 MPH          Ellsworth          KS   AWOS

&&

RBL
Special weather statement, May 24, 11:59 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
1159 PM CDT THU MAY 24 2018

KSZ047>051-250530-
Ellsworth KS-Rice KS-McPherson KS-Barton KS-Saline KS-
1159 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  East central Barton County in central Kansas...
  Southwestern Saline County in central Kansas...

* Until 1230 AM CDT

* At 1154 PM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from 9 miles northeast of Kanopolis to 5 miles south
  of Claflin...and moving east at 35 mph.

Isolated hail up to the size of dimes...and wind gusts up to 50 mph
will be possible with these storms.

* Locations impacted include...
  Lyons, Ellsworth, Ellinwood, Claflin, Kanopolis, Marquette, Little
  River, Holyrood, Bushton, Geneseo, Brookville, Lorraine, Windom,
  Falun, Frederick, Ellsworth Airport, Kanopolis Lake and Kanopolis
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 9765 3836 9793 3836 9873 3887 9820
TIME...MOT...LOC 0457Z 248DEG 56KT 3883 9805 3844 9855

VAUGHAN
Special weather statement, May 25, 12:16 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
1216 AM CDT FRI MAY 25 2018

KSZ032-047-250545-
Russell KS-Barton KS-
1216 AM CDT FRI MAY 25 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 1245 AM CDT

* At 1214 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  south of Milberger to near Timken...and moving east at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Albert, Olmitz, Milberger, Galatia and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3882 9871 3840 9882 3833 9903 3875 9904
TIME...MOT...LOC 0516Z 253DEG 32KT 3863 9896 3842 9916

LAWSON
Special weather statement, May 25, 12:26 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT FRI MAY 25 2018

KSZ049>052-250600-
Rice KS-McPherson KS-Marion KS-Saline KS-
1226 AM CDT FRI MAY 25 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Rice County in central Kansas...
  McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Saline County in central Kansas...

* Until 100 AM CDT

* At 1223 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  north of Salina to Windom...and moving east at 40 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Salina, Mcpherson, Lindsborg, Hillsboro, Moundridge, Inman, Galva,
  Canton, Marquette, Goessel, Assaria, Gypsum, Smolan, Ramona,
  Lehigh, Windom, New Cambria, Durham, Tampa and Falun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9738 3861 9737 3861 9705 3817 9730
      3818 9805 3896 9773
TIME...MOT...LOC 0525Z 284DEG 34KT 3889 9762 3839 9790

LAWSON
Local storm report, May 25, 12:30 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     7 SW WESTFALL           38.84N 98.07W
05/24/2018  M51 MPH          ELLSWORTH          KS   MESONET

            MESONET STATION K5ELW, 7 SW WESTFALL.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:15 PM CDTSpecial Weather StatementICTWilson, Woodson30 min
May 24, 7:26 PM CDTSpecial Weather StatementICTAllen34 min
May 24, 7:47 PM CDTSpecial Weather StatementICTMontgomery, Wilson28 min
May 24, 8:00 PM CDTSpecial Weather StatementICTAllen30 min
May 24, 8:16 PM CDTSpecial Weather StatementICTLabette, Neosho29 min
May 24, 8:32 PM CDTSpecial Weather StatementICTAllen28 min
May 24, 8:45 PM CDTSpecial Weather StatementICTLabette, Neosho30 min
May 24, 8:59 PM CDTSpecial Weather StatementICTAllen31 min
May 24, 10:24 PM CDTSpecial Weather StatementICTBarton, Russell36 min
May 24, 10:31 PM CDTSpecial Weather StatementICTLabette29 min
May 24, 10:44 PM CDTAreal Flood WarningICTLabette, Neosho5 hr
May 24, 10:56 PM CDTSpecial Weather StatementICTBarton, Lincoln, Russell34 min
May 24, 11:28 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln32 min
May 24, 11:59 PM CDTSpecial Weather StatementICTEllsworth31 min
May 25, 12:16 AM CDTSpecial Weather StatementICTBarton29 min
May 25, 12:26 AM CDTSpecial Weather StatementICTMcPherson, Saline34 min
May 25, 1:44 AM CDTSpecial Weather StatementICTBarton31 min
May 25, 1:46 AM CDTSpecial Weather StatementICTReno, Rice29 min
May 25, 2:06 AM CDTAreal Flood WarningICTBarton, Ellsworth, Russell5 hr
May 25, 2:12 AM CDTSpecial Weather StatementICTReno33 min
May 25, 2:22 AM CDTSpecial Weather StatementICTEllsworth23 min
May 25, 2:42 AM CDTSpecial Weather StatementICTHarvey33 min
May 25, 6:38 AM CDTSpecial Weather StatementICTMcPherson37 min
May 25, 7:01 AM CDTAreal Flood WarningICTEllsworth, McPherson, Rice3 hr
May 25, 7:18 AM CDTSpecial Weather StatementICTHarvey27 min
May 25, 9:48 AM CDTSpecial Weather StatementICTChautauqua27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.